Israel Journal of Mathematics

, Volume 111, Issue 1, pp 373–380 | Cite as

The finite quotients of the multiplicative group of a division algebra of degree 3 are solvable

  • L. H. Rowen
  • Y. Segev


LetD be a finite dimensional division algebra. It is known that in a variety of cases, questions about the normal subgroup structure ofD x (the multiplicative group ofD) can be reduced to questions about finite quotients ofD x. In this paper we prove that when deg(D)=3, finite quotients ofD x are solvable. the proof uses Wedderburn’s Factorization Theorem.


Normal Subgroup Algebraic Group Division Algebra Multiplicative Group Finite Simple Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Amitsur,Rational identities and application to algebra and geometry, Journal of Algebra3 (1966), 304–359.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M. Aschbacher,Finite Group Theory, Cambridge University Press, 1986.Google Scholar
  3. [3]
    D. E. Haile and L. H. Rowen,Factorization of polynomials over division algebras, Algebra Colloquium2 (1995), 145–156.MATHMathSciNetGoogle Scholar
  4. [4]
    V. Platonov and A. Rapinchuk,Algebraic Groups and Number Theory, “Nauka” Publishers, Moscow, 1991 (English translation: “Pure and Applied Mathematics” series, N139, Academic Press, New York, 1993).MATHGoogle Scholar
  5. [5]
    L. H. Rowen,Wedderburn’s method and algebraic elements of simple artinian rings, Contemporary Mathematics124 (1992), 179–202.MathSciNetGoogle Scholar
  6. [6]
    L. H. Rowen,Elements of degree 3 and 4 in division algebras, Contemporary Mathematics184 (1995), 405–410.MathSciNetGoogle Scholar
  7. [7]
    W. R. Scott,Group Theory, Prentice-Hall, Engelwood Hills, New Jersey, 1964.MATHGoogle Scholar
  8. [8]
    Y. Segev,On finite homomorphic images of the multiplicative group of a division algebra, Annals of Mathematics, to appear.Google Scholar
  9. [9]
    Y. Segev and G. M. Seitz,Anisotropic groups of type A n and the commuting graph of finite simple groups, submitted.Google Scholar
  10. [10]
    J. H. M. Wedderburn,On division algebras, Transactions of the American Mathematical Society22 (1921), 129–135.CrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1999

Authors and Affiliations

  1. 1.Department of MathematicsBar-Ilan UniversityIsrael
  2. 2.Department of MathematicsBen-Gurion University of the NegevBeer ShevaIsrael

Personalised recommendations